×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

Drug-Induced Neuropathy

Last updated March 19, 2018

Approved by: Maulik P. Purohit MD MPH

Drug-Induced Neuropathy is a potentially serious complication caused by certain medications, resulting in the loss of movement and sensation in certain parts of the body.


What are the other Names for this Condition? (Also known as/Synonyms)

  • Medication-Induced Neuropathy
  • Neuropathy, Secondary to Drugs
  • Toxic Neuropathy (Drug-Induced)

What is Drug-Induced Neuropathy? (Definition/Background Information)

  • Drug-Induced Neuropathy is a potentially serious complication caused by certain medications, resulting in the loss of movement and sensation in certain parts of the body. In this condition, individuals experience sensory nerve irregularities (sensory neuropathy), numbness and tingling in the hands and feet, and muscle weaknesses
  • Drug-Induced Neuropathy is caused by the toxicity of certain medications, resulting in damage to the nerve cells. An individual is more at risk for developing Drug-Induced Neuropathy, if medications that are potentially toxic to the body are used, or if there is a known metabolic or genetic predisposition to certain drugs
  • Treatment of Drug-Induced Neuropathy involves ceasing the use of the causative medication. Pain-relievers may be administered to manage the symptoms. New therapies are currently in clinical trials, to treat the condition
  • Individuals with Drug-Induced Neuropathy usually have improved nerve function after appropriate treatment. The outlook is generally good with suitable treatment; any associated complications are also known to subside quickly

Who gets Drug-Induced Neuropathy? (Age and Sex Distribution)

  • Drug-Induced Neuropathy is a potentially serious complication due to the toxicity of certain medications. It can affect individuals of all ages and both genders
  • However, some individuals may have a genetic predisposition for the condition, and may be more vulnerable to the condition than others
  • There is no specific racial, ethnic, or geographic predilection observed

What are the Risk Factors for Drug-Induced Neuropathy? (Predisposing Factors)

  • The main risk factor for developing Drug-Induced Neuropathy is the use of certain medications that are toxic to the body
  • Certain individuals may be at a higher risk due to their metabolic or genetic predisposition

It is important to note that having a risk factor does not mean that one will get the condition. A risk factor increases one’s chances of getting a condition compared to an individual without the risk factors. Some risk factors are more important than others.

Also, not having a risk factor does not mean that an individual will not get the condition. It is always important to discuss the effect of risk factors with your healthcare provider.

What are the Causes of Drug-Induced Neuropathy? (Etiology)

The cause of Drug-Induced Neuropathy is the use of medications, which can be toxic to the nerves. Some of these include:

  • Drugs to treat autoimmune disease, such as:
    • Etanercept
    • Infliximab
    • Leflunomide
  • Drugs to treat infections, such as:
    • Chloroquine
    • Isoniazid
    • Metronidazole
    • Nitrofurantoin
    • Thalidomide
  • Drugs to treat HIV infection, such as:
    • Didanosine
    • Stavudine
    • Zalcitabine
  • Anti-alcohol drugs, such as disulfiram
  • Drugs for lowering blood pressure, such as:
    • Amiodarone
    • Hydralazine
    • Perhexiline
  • Drugs to treat cancer, such as:
    • Cisplatin
    • Vincristine
    • Paclitaxel
  • Anticonvulsant drugs, such as phenytoin
  • Drugs to treat skin conditions, such as dapsone

The condition is defined as an adverse reaction of nerves of the body to certain medication that are used for the above-mentioned conditions.

What are the Signs and Symptoms of Drug-Induced Neuropathy?

The common signs and symptoms of Drug-Induced Neuropathy include:

  • Numbness, tingling, or abnormal sensations in the hands and/or feet
  • Loss of sensation
  • Muscle weakness
  • Sensation changes beginning in the hands and feet and moving in, towards the body

The signs and symptoms due to Drug-Induced Neuropathy can vary in severity from one individual to individual. Some individuals may have mild symptoms, while others, severe symptoms.

How is Drug-Induced Neuropathy Diagnosed?

A diagnosis of Drug-Induced Neuropathy may involve:

  • A complete physical examination and assessment of the signs and symptoms
  • Screening of the individual’s medical history (including medication history)
  • Tests, to check the level of the medication in blood
  • Neurological testing (or nerve conduction studies), to test nerve conductance in order to determine the extent of neuropathy
  • Muscle testing, such as electromyography

Many clinical conditions may have similar signs and symptoms. Your healthcare provider may perform additional tests to rule out other clinical conditions to arrive at a definitive diagnosis.

What are the possible Complications of Drug-Induced Neuropathy?

Complications of Drug-Induced Neuropathy that can occur include:

  • Constant tingling and numbness in the area surrounding the affected nerves
  • Permanent loss of sensation due to permanent nerve damage
  • Moderate to severe pain in specific areas of the body; this can affect the quality of life

How is Drug-Induced Neuropathy Treated?

The treatment for Drug-Induced Neuropathy is determined, based on the severity of the symptoms and may include the following:

  • Reducing the dosage of the causative medication
  • Switching to a less toxic medication (substitute)
  • Pain relievers such as over-the-counter drugs, opiates, and antidepressants
  • Limiting activities to prevent injury from a loss of sensation

How can Drug-Induced Neuropathy be Prevented?

Reviewing prescribed medications with a healthcare provider to determine their potential to cause neuropathy can help avoid or prevent Drug-Induced Neuropathy.

What is the Prognosis for Drug-Induced Neuropathy? (Outcomes/Resolutions)

The prognosis of Drug-Induced Neuropathy is good with adequate treatment and management of the signs and symptoms. In general, Drug-Induced Neuropathy is not a life-threatening condition.

  • The neuropathy typically subsides, when the causative drug is lowered in dosage or is discontinued
  • A complete nerve function may take several months, or for the condition to return to normal. However, permanent nerve damage is possible in severe cases

Additional and Relevant Useful Information for Drug-Induced Neuropathy:

Research is actively being done to determine methods to potentially limit the adverse effects of the drugs on neurons.

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: April 8, 2017
Last updated: March 19, 2018